Alert archive / Missouri / Excessive Heat Warnings in 2006

Excessive Heat Warning 2, NWS Kansas City, MO

July 29, 200637 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this excessive heat warning at Jul 29, 2006, 2:30 PM CDT for 37 counties in Missouri; 7 counties in Kansas. It took effect at Jul 30, 2006, 12:00 PM CDT. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2006, 2:30 PM CDT (19:30 UTC)
In effect from
Jul 30, 2006, 12:00 PM CDT
Expired
Aug 2, 2006, 7:00 PM CDT
In force
3 days
Issued by
NWS Kansas City, MO
All 44 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this excessive heat warning went out at Jul 29, 2:35 AM CDT, 11 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 2:35 AM CDT, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 AM CDT SAT JUL 29 2006

.DISCUSSION...

STORMS DEVELOPED OVER NORTHERN OKLAHOMA AND SOUTHEAST KANSAS LAST
EVENING WITHIN A LOCALIZED AREA OF ENHANCED THETA-E ADVECTION...MOST
NOTICEABLE ON THE 310K SURFACE. AN UPPER LEVEL VORTICITY MAXIMA
MOVING NORTH ACROSS OKLAHOMA HELPED KICK OFF THE CONVECTION...AND
ALTHOUGH THIS FEATURE APPEARS TO HAVE WEAKENED...THE SHEAR AXIS
REMAINS EVIDENT ON THE WATER VAPOR IMAGERY. THE REMNANTS OF THESE
STORMS MOVED ACROSS LINN AND BATES COUNTIES BEFORE DISSIPATING. SOME
ISOLATED SHOWERS THAT FORMED ALONG THE REMAINING OUTFLOW BOUNDARY
HAVE BEEN MOVING ACROSS A FEW LOCATIONS IN CENTRAL MISSOURI. THE LOW
LEVEL JET WILL CONTINUE TO WEAKEN AND VEER THIS MORNING...SO THE
ONGOING SHOWERS ARE EXPECTED TO DIMINISH AROUND SUNRISE.

BOTH THE GFS AND NAM FORECAST THE WEAK SHEAR AXIS TO REMAIN ACROSS
SOUTHERN KANSAS/NORTHERN OKLAHOMA AND SOUTHERN MISSOURI THROUGH THE
NEXT 36 HOURS. THE NAM...WHICH PICKED UP THE ENHANCED THETA-E
ADVECTION AREA WHERE STORMS INITIATED LAST EVENING...SHOWS ANOTHER
TONGUE OF POSITIVE THETA-E ADVECTION SHIFTING ITS FOCUS FROM
NORTHEAST OKLAHOMA THIS MORNING...TO SOUTHWEST MISSOURI BY THE
AFTERNOON. I THINK THE BETTER CHANCE FOR ANY SHOWER AND STORM
DEVELOPMENT WILL BE SOUTH OF THE AREA...SO HAVE HELD ONTO JUST A
SLIGHT CHANCE FOR PRECIPITATION TODAY ACROSS THE FAR SOUTHERN
PORTIONS OF THE FORECAST AREA.

THE NEXT TOPIC FOR DISCUSSION IS THE WARM UP TO WELL ABOVE NORMAL
TEMPERATURES THIS WEEKEND. TEMPERATURES THIS AFTERNOON...BARRING ANY
INCREASED CLOUD COVER FROM POSSIBLE CONVECTIVE ACTIVITY TO THE
SOUTH...ARE EXPECTED TO WARM INTO THE MIDDLE 90S WITH SOME MID LEVEL
CLOUDS AROUND. HEAT INDICES ARE FORECAST TO REMAIN BELOW ADVISORY
CRITERIA TODAY...BUT MAY BEGIN TO POSE A PROBLEM STARTING SUNDAY AS
THE UPPER RIDGE SLOWLY SHIFTS EAST ACROSS THE PLAINS. CURRENT
INDICATIONS ARE THAT A HEAT ADVISORY/HEAT WARNING MAY BE REQUIRED
FROM SUNDAY THROUGH TUESDAY WITH FORECAST HEAT INDICES NEAR 105.
RELIEF FROM THIS UPCOMING SPELL OF HOT AND HUMID CONDITIONS IS
EXPECTED TO COME IN THE FORM OF A COLD FRONT AS EARLY AS WEDNESDAY.

STOFLET

&&

.PREV DISCUSSION...

957 PM CDT FRI...
WATER VAPOR SHOWING AN UPPER LEVEL WAVE MOVING NORTH INTO OKLAHOMA
AT THIS TIME THAT HAS DEVELOPED CONVECTION OVER SOUTHEAST KANSAS
WHERE LOW LEVEL JET CURRENTLY FOCUSED. TOPS ARE STARTING TO WARM ON
SATELLITE BUT MODELS CONTINUE TO SHOW THE LOW LEVEL JET FOCUSED OVER
THIS REGION INTO THE EARLY MORNING HOURS...WITH SOME WEAKENING OF
THE JET TOWARD MORNING. WILL INTRODUCE SOME LOW CHANCE POPS TO THOSE
AREAS FOR THE REST OF TONIGHT.

ALSO...NAM/WRF SHOWING BETTER THETA E ADVECTION AT 850 MB ACROSS
PORTIONS OF EASTERN KANSAS AND WESTERN MISSOURI THROUGH THE NIGHT
...AND AM SEEING AN INCREASE OF MID LEVEL CLOUDINESS ACROSS THOSE
AREAS.  THAT TREND SHOULD CONTINUE...SO WILL INCREASE CLOUD COVER AS
WELL.

PC

318 PM CDT FRI...
WATER VAPOR IMAGERY THIS AFTERNOON DEPICTS THE SLOW EASTWARD
PROGRESSION OF THE LONG WAVE RIDGE THAT HAS BEEN PLANTED OVER THE
WEST COAST FOR THE PAST WEEK.  MID-LEVEL SUBSIDENCE PROVIDED BY THIS
RIDGE...HAS BEEN EFFECTIVELY HOLDING THE STRETCHED OUT SHEAR AXIS
JUST TO THE SOUTH OF THE CWA.  THIS AXIS HAS BEEN CONTINUALLY FED
MOISTURE FROM AN UPPER LEVEL AREA OF LOW PRESSURE OVER THE FOUR
CORNERS REGION.  HOWEVER WITH THE RIDGE BEGINNING TO ESTABLISH ITS
DOMINANCE OVER THE PLAINS STATES...SHOWER ACTIVITY UNDER THIS
MOISTURE AXIS HAS BEEN LIMITED AT BEST.

CLOSER TO HOME...TEMPERATURES HAVE WARMED NICELY THIS AFTERNOON
REACHING INTO THE LOWER 90S IN MANY AREAS.  THERE WILL REMAIN A
SLIGHT CHANCE FOR A LATE AFTERNOON SHOWER OR THUNDERSTORM MAINLY
OVER THE FAR SOUTHERN PORTIONS OF MISSOURI.  HOWEVER...WITH LARGE
SCALE SUBSIDENCE FARTHER TO THE NORTH AND NO OTHER MEANS OF FORCING
OTHER THAN DIFFERENTIAL HEATING...ONLY SLIGHT POPS HAVE BEEN LEFT
OVER THE SOUTHERN TIER OF COUNTIES FOR THE REMAINDER OF THE
AFTERNOON.

OVERNIGHT...A LOW LEVEL RIDGE OF HIGH PRESSURE OVER THE GULF OF
MEXICO WITH PUSH TO THE NORTH AND EAST.  AS IT MOVES NORTHWARD...IT
WILL WORK IN COMBINATION WITH THE FOUR CORNERS LOW TO PULL THE
MOISTURE AXIS SLIGHTLY FARTHER NORTH.  WITH A STRONGER LLJ OF 25-30
KTS PUSHING IN FROM THE SW...WAA AND ISENTROPIC LIFT ON THE 310-315
SFC WILL MAKE A VERY ISOLATED SHOWER POSSIBLE TOWARDS THE MORNING
HOURS.  HOWEVER...WITH THE LARGE H5 RIDGE FIRMLY TAKING CHARGE OF
THE SITUATION...ONLY SLIGHT CHANCE POPS WILL BE INCLUDED OVER AREAS
TO THE SOUTH OF I-70.

THE OTHER BIG CONCERN FOR THE SHORT TERM PERIODS WILL REMAIN THE
HEAT AND HUMIDITY THAT WILL ONCE AGAIN PLAGUE THE REGION.  AS STATED
EARLIER...WAA WILL TAKE OVER IN EARNEST ON SATURDAY MORNING.  H85
TEMPS WILL LIKELY RANGE FROM 22-26 DEGREES C BY SATURDAY
MORNING...MAKING HIGHS IN THE MIDDLE 90S POSSIBLE OVER THE ENTIRE
CWA.

BY SUNDAY MORNING THE H5 RIDGE AXIS WILL BE FIRMLY
OVERHEAD...BRINGING THE BRUNT OF THE OFFENSIVE TEMPERATURES ALONG
WITH IT.  STRONG SOUTHWESTERLY WINDS WILL HELP TO MIX OUT DEWPOINTS
AND RAISE TEMPERATURES TO THE 100 MARK NEARLY EVERYWHERE.  WITH A
SLIGHTLY LOWER DEWPOINT AND LOWER HUMIDITY LEVELS...HEAT INDICES
WILL JUST REACH UP TO THE 105 DEGREE MARK.  LATER SHIFTS WILL NEED
TO MONITOR TRENDS FOR SUNDAY...AS ANY CHANGE IN SFC MOISTURE WILL
LEAD TO REACHING HEAT ADVISORY CRITERIA.

DUX

ONCE AGAIN...A 00Z ECMWF/GFS ENSEMBLE BLEND APPEARS TO BEST CAPTURE
THE WEATHER EVOLUTION IN THE MEDIUM RANGE. THIS BLEND HAS BEEN VERY
CONSISTENT IN THE PAST SEVERAL DAYS WITH RESPECT TO BUILDING 5H
590DM HEIGHTS ACROSS THE PLAINS STATES...WITH 8H TEMPERATURES IN THE
+24C TO +26C RANGE THROUGH MIDWEEK. VERY LITTLE IN THE WAY OF
CHANGES TO THE FORECAST THROUGH WEDNESDAY WITH HIGH TEMPERATURES
EXPECTED IN THE MID 90S TO NEAR 100 DEGREES ACROSS THE AREA.
COMBINED WITH EXPECTED SURFACE DEWPOINTS NEAR 70 DEGREES...AFTERNOON
HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE...WITH A FEW
AREAS IN EASTERN KANSAS AND WEST CENTRAL MISSOURI PUSHING ABOVE 105
DEGREES FOR AT LEAST A FEW HOURS DURING PEAK HEATING.

INTRODUCED LOW END CHANCE POPS ACROSS THE MAJORITY OF THE AREA FOR
WEDNESDAY NIGHT/THURSDAY MORNING IN ASSOCIATION WITH A FRONTAL
BOUNDARY THAT SLOWLY BEGINS TO SINK SOUTH FROM THE NORTHERN PLAINS.
INCREASING ISENTROPIC LIFT AND A STRENGTHENING NOCTURNAL LLJ SHOULD
SUPPORT OVERNIGHT CONVECTION ALONG THIS FRONTAL BOUNDARY WHICH WILL
ACT TO PROPAGATE THE FRONT INTO CENTRAL MISSOURI BY THURSDAY
MORNING. KEPT TEMPERATURES NEAR CLIMATOLOGICAL NORMALS ON THURSDAY
DUE TO UNCERTAINTIES IN THE TIMING AND COVERAGE OF THE FORECAST
RAINFALL...HOWEVER THE POSSIBILITY OF EXTENSIVE CLOUD COVER AND
SHOWER ACTIVITY MAY LOCALLY LIMIT DAYTIME HEATING AND KEEP
TEMPERATURES MUCH BELOW NORMAL.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, Jul 29, 12:59 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT SAT JUL 29 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PERIOD OF VERY HOT AND HUMID CONDITIONS WILL START TODAY WITH HIGH
TEMPERATURES THIS AFTERNOON REACHING THE UPPER 90S TO NEAR 100
DEGREES. QUITE HUMID CONDITIONS WILL ALSO EXIST...PUSHING AFTERNOON
HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE. TEMPERATURES TONIGHT
WILL ONLY FALL INTO THE MID TO UPPER 70S ACROSS THE AREA...AND
COMBINED WITH THE CONTINUED HUMID AIRMASS...TEMPERATURES WILL ONLY
FEEL AS LOW AS THE UPPER 70S TO LOWER 80S BY THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE VERY HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH TUESDAY.
AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE UPPER 90S TO NEAR 100
DEGREES...WITH HEAT INDICES TOPPING OUT AROUND 105 DEGREES. VERY
LITTLE RELIEF WILL BE EXPERIENCED DURING THE OVERNIGHT HOURS...AS
HEAT INDICES WILL ONLY LOWER TO AROUND 80 DEGREES IN THE EARLY
MORNING HOURS.

A FRONTAL BOUNDARY WITH A CHANCE FOR THUNDERSTORMS WILL BREAK THE
EXCESSIVE HEAT ON WEDNESDAY. AT THIS TIME...NO SEVERE WEATHER IS
EXPECTED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

21

Nearby

Excessive Heat Warnings in Missouri, 2006Excessive Heat Warnings in Kansas, 2006Every excessive heat warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.